'I’ve had parents who found needles in their teenagers’ gym bags': Caution urged against misuse of steroids among young people

A Cork GP said he had witnessed the devastating impact of steroids firsthand in a number of his patients.
'I’ve had parents who found needles in their teenagers’ gym bags': Caution urged against misuse of steroids among young people

Nicole Ryan, Alex’s Adventure, said that a number of parents have contacted her with concerns about their child’s steroid misuse.Pic Darragh Kane

A CORK addiction counsellor has cautioned against the misuse of steroids among young people, describing how parents have found steroids in their children’s gym bags.

Meanwhile, a Cork GP said he was witnessing the health impacts of steroid use in patients coming into his practice.

Cork woman Nicole Ryan has been involved in raising awareness of drug use in schools in recent years after losing her brother Alex to the synthetic drug N-Bomb at a party in January, 2016.

Her awareness programme in his memory -Alex’s Adventure - has seen her speak at dozens of schools about the dangers of drugs.

The addiction counsellor said that a number of parents have contacted her with concerns about their child’s steroid misuse.

“I’ve had parents who found needles in their teenagers’ gym bags,” she said.

“One parent initially thought their child was on heroin. However, they found tiny vials in the bin that proved it was steroids. It wasn’t like they were suspecting anything. They were just taking their child’s sports gear out to put in the wash.”

Ms Ryan emphasised that many young people don’t see the dangers of steroid use.

“Many young people don’t see it as a drug, they see it as a performance enhancer. However, it comes with the same risks... In their eyes they are simply injecting steroids to get bigger and fitter as opposed to causing damage to the veins or body.”

Parents, she said, want to broach the subject sensitively.

“The same principle applies as with any other drug. You don’t want to attack the child because they are already experiencing psychological issues that led them to take steroids in the first place.”

Dr Nick Flynn of mycorkgp.ie said he has seen the devastating impact of steroids firsthand in a number of his patients.
Dr Nick Flynn of mycorkgp.ie said he has seen the devastating impact of steroids firsthand in a number of his patients.

Dr Nick Flynn of mycorkgp.ie said he has seen the devastating impact of steroids firsthand in a number of his patients.

“We are definitely seeing steroid use in our patients,” he said, “In the last few years, I have seen so many health complications from skin infections and bruised muscles right up to steroid-related cancers.”

He listed some of the more common symptoms.

“There’s the mood-altering effects, the aggression, increased libido with decreased performance - these are all long-term effects. You also see cardiovascular side effects such as cardiomyopathy. This means that the heart stops working as a pump. It’s something you see in elderly people but also young people experiencing steroid abuse. This is short-term gain for potentially life-altering complications. It’s not a triviality. “

He recalled how one young man came in with complications after injecting himself with the drug just once. “He came to me with a bruise on his thigh with a huge infection around it. This wasn’t part of any grand plan to become Mr Universe. He just wanted to improve his performance in the gym.”

To find out more about anabolic steroid misuse, see https://www2.hse.ie/conditions/anabolic-steroid-misuse/

More in this section

Sponsored Content

Add Echolive.ie to your home screen - easy access to Cork news, views, sport and more